You might have heard before on the grape vine that hormonal contraceptives can lower your libido. Although your doctor will go to great lengths to inform you of how safe hormonal contraceptives are and how unlikely you are to have side effects while taking it, I call bullsh*t.
There are a number of studies showing that hormonal contraceptives significantly lower your testosterone levels while you take them. Although we make significantly less testosterone compared to our male counterparts (about 90% less), we need it for healthy sexual function. Testosterone also has a significant impact on your moods. Low testosterone has been shown in both men and women to be associated with an increased risk of depression. The lower your testosterone, the higher your chances of being depressed.
There are 3 main ways that hormonal contraceptives mess with your sex life, and you need to know about them if you’ve ever used hormonal contraceptives:
They Lower Your Testosterone
Hormonal contraceptives lower your testosterone levels. Not just in some women, in every woman who uses them. Part of the reason why hormonal contraceptives work so well is that they shut down healthy ovarian function.
In your natural menstrual cycle when you’re not on the hormones, your ovaries produce estrogen in the first half of your menstrual cycle, and progesterone in the second half after ovulation. Your ovaries also produce testosterone throughout your menstrual cycle. In your natural cycle you would experience a surge of testosterone around ovulation.
Since hormonal contraceptives introduce a significant amount of artificial hormones into your bloodstream, the result is that your natural estrogen, progesterone, and testosterone levels plummet. Your ovaries still produce very low levels of your natural hormones, but in amounts that read more like the levels of a woman in menopause.
Hormonal contraceptives lower testosterone levels in women by as much as 50%.  You should care about this because low testosterone has been linked to depression, loss of libido, and even the shrinkage of your clitoris which we’ll talk more about in a moment.   
They Increase Your SHBG Levels (possibly permanently)
What is SHBG? It is the acronym for Sex Hormone Binding Globulin. SHBG is a protein that circulates in your blood stream and binds to your free testosterone. Your free testosterone is the testosterone that is available for your cells to use. Your free testosterone level is what matters the most, because when your testosterone is bound to something you can’t use it.
To think of it another way, you could picture SHBG as a magnet, and your free testosterone as a pile of iron filings. Do you remember back in science class how the magnet would pull the filings towards it? Same idea here, except this time it’s your testosterone that is being pulled and bound to SHBG.
This matters because this is one of the main ways the pill reduces the testosterone that is available to your cells. It also matters because this effect doesn’t just go away when you stop taking hormonal contraceptives.
If you have high SHBG you have low free testosterone.
The research shows that women currently using hormonal contraceptives have SHBG levels 4 times higher than women who have never used them. The scary part is that women who stopped using hormonal contraceptives continue to have SHBG levels that are significantly higher than women who have never used them.
I have yet to see the research showing exactly how long it takes for those levels to normalize, so we can’t be sure they do. If they do, so far we know that it takes longer than a year, because at the year mark women who have taken hormonal contraceptives still have high levels of SHBG.
They Shrink your Clitoris and Reduce the Thickness of your Vulvar Tissues
I mentioned this above, and to be honest, as a woman, I feel it is ethically and morally wrong to prescribe drugs to women that reliably damage our genitalia, without so much as a verbal warning or an honorary mention.
Although this sounds like it’s coming from a horror movie, I encourage you to take a look for yourself. A study specifically designed to measure any vascular changes in the genital tissues of female oral contraceptive users, as well as changes in sexual experience, found the following results:
After therapy, the testosterone levels were reduced in both groups, whereas estradiol decreased only in group I women. The SHBG increased in all the subjects, and both FAI [free androgen index] and FEI [free estrogen index] decreased. The clitoral volume decreased in all the women… In group I subjects, there was a reduction of the number of intercourse/week and a reduction of orgasm frequency during intercourse. The pain during intercourse worsened after OC use. The vaginal ring users reported a vaginal wetness.
Let me take a moment to repeat that, because it’s worth repeating:
- The clitoral volume decreased in all women.
- There was a significant reduction of the frequency of sex each week
- There was a reduction of orgasm frequency during sex
- The pain during sex worsened after oral contraceptive use
Have you ever experienced pain with sex? Did you think it was just you? Like something was just wrong with you? If you look back on when it started or the gradual progression (if it has gotten worse), do you think it could be related to your hormonal contraceptive use?
Because I do.
This isn’t the only study that has specifically examined the physical effect of hormonal contraceptives on your vulvar tissues. This study found that oral contraceptives decreased the thickness of the labia and the tissues surrounding the vaginal opening of the study participants.
So why is it that when you go to your physician and complain of pain with sex they suggest lube and send you on your merry way? Why are they not telling you it could be related to the little pill you take every day?
Well that is a good question. One I think we all should be asking.
From my perspective, this is a silent war on the female body, female sexuality & our right to pleasure and enjoyable sexual experiences, but that’s just me.
What do you think? Did this article strike a chord with you? Have you ever experienced pain with sex or low libido? Do you think it could be related to hormonal contraceptives? Please share your thoughts in the comments below.
I just quit the pill about a week ago and I’m anxious to do everything I can to get back to normal. Should I wait for a period and for my body to try to regulate things on its own, or would it be safe and a good idea for me to take vitex right away?
Hello! Is there ever any chance of your clitoris returning to normal size again or is it shrunk forever?
Fertility Friday says
I haven’t seen the research on how long it takes to restore vulvar tissues post-pill, but our bodies are incredibly resilient. Testosterone levels take quite awhile to return to normal, one study showed that testosterone levels still hadn’t completely returned to normal after more than 5 years post pill. But with that said, hormones begin to normalize about 6-12 months post-pill, and although it can take some time, most women report that their libido does return.
I am interested in learning more about this topic as I can very much relate! Have you found anymore research done in this area since you first published your post? Thanks for sharing. This is, from what I can tell, a very under-researched problem, but a very important and potentially life-changing one!
Fertility Friday says
Definitely! Since I released this post I published The Fifth Vital Sign ~ Chapters 7 and 8 deal specifically with the side effects (including the sexual side effects), and all sources are cited <3
What is the best non hormonal option to prevent unwanted pregnancy? (Other then copper IUD bc it’s kinda scary to me not gonna lie)
Fertility Friday says
I may be biased, but I would say condoms + fertility awareness works very well to prevent pregnancy. I recognize that not everyone is open to using condoms though.